Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS La Crosse, WI

May 11, 2023Mitchell County, Iowa

NWS La Crosse, WI issued this flash flood warning at May 11, 2023, 11:34 AM CDT for Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 11:34 AM CDT (16:34 UTC)
Expired
May 11, 2023, 2:09 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGUS53 KARX 111634
FFWARX
IAC131-111945-
/O.NEW.KARX.FF.W.0002.230511T1634Z-230511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1134 AM CDT Thu May 11 2023

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Northeastern Mitchell County in north central Iowa...

* Until 245 PM CDT.

* At 1134 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1.25 to 2.25 
  inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McIntire, County Roads T 54 And A 31 and Bailey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4349 9255 4347 9255 4343 9258 4334 9264
      4335 9273 4341 9270 4350 9264 4350 9258
      4350 9256 4350 9255

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.25-2.25 INCHES IN 1 HOUR

$$

JAW
2 follow-up statements
990 
WGUS73 KARX 111726
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1226 PM CDT Thu May 11 2023

IAC131-111945-
/O.CON.KARX.FF.W.0002.000000T0000Z-230511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell IA-
1226 PM CDT Thu May 11 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN MITCHELL COUNTY...

At 1226 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 4 inches of rain 
have fallen. Rainfall rates have significantly diminished, 
additional amounts up to 0.5 inches are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  McIntire, County Roads T 54 And A 31 and Bailey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4349 9255 4347 9255 4343 9258 4334 9264
      4335 9273 4341 9270 4350 9264 4350 9258
      4350 9256 4350 9255

FLASH FLOOD...RADAR INDICATED

$$

JAW
325 
WGUS73 KARX 111909
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
209 PM CDT Thu May 11 2023

IAC131-111919-
/O.CAN.KARX.FF.W.0002.000000T0000Z-230511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell IA-
209 PM CDT Thu May 11 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN MITCHELL 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any road 
closures.

LAT...LON 4349 9255 4347 9255 4343 9258 4334 9264
      4335 9273 4341 9270 4350 9264 4350 9258
      4350 9256 4350 9255

$$

CZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 11, 8:47 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 11, 8:47 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
847 AM CDT Thu May 11 2023

.UPDATE...
Issued at 845 AM CDT Thu May 11 2023

Thunderstorms have been re-developing over parts of northeast Iowa
and southeast Minnesota in favorable thickness diffluence. The
greater surface instability remains to the west although there is
elevated instability that increases during the afternoon. There
are 10-12deg C 850mb with upper level support and a weak shortwave
trough. Expect showers/storms to continue through the morning
hours. The short terms CAMs weaken the area considerably by 19Z.With
the thickness diffluence shifting east, some concern that the
showers could persist longer per the ARW. For now have maintained
weakening trend with the northwest third of the forecast area
seeing the showers/storms through early afternoon. Main concern
this morning is locally heavy rain. Rain/storms moving 15 to 20kts
and have put down some 1 to 3" rains.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 335 AM CDT Thu May 11 2023

Key Messages:

 - Periodic, lower predictability showers and storms through the
   weekend, with the best risk today west of the Mississippi
   River.

 - Seasonal temperatures well into next week with slightly cooler
   weather for the end of the weekend and early next week.

Today - Friday: Threat for Storms Spreads East

Early morning water vapor imagery shows a stable upper level wave
structure in place over the Northern Hemisphere with the mean
longwave pattern changing little over the course of the next seven
days. One such longwave ridge could be found over the CONUS this
morning, though it is punctuated by a sharp shortwave
trough/closed low along the Front Range and a disconnection
between the northern and southern stream components of the ridge
axis over the Northern Plains, allowing a 70-80-kt jet to exist
near the U.S. and Canadian border. Looking closer to the local
area, we find ourselves just east of the upper level ridge axis
with the deeper moisture and instability shunted mainly west of
the I-35 corridor over the last few days, keeping the threat of
precipitation at bay.

That being said the pattern does undergo amplification today and
tonight with the ridge axis sliding ever so slightly eastward in
the process. The leading edge of the richer 925-850-mb theta-e
airmass also migrates into the western forecast area this morning.
An ongoing complex of showers and storms over south-central
Minnesota may push as far east as the Mississippi River this
morning before weakening with the strengthening upper ridge
overhead. The big question with this immediate system is how long
it will persist this morning and what impacts it will have on
convective trends later today.

As with its predecessors in this weak forcing regime, the CAMs
have struggled to resolve the placement and behavior of these
convective complexes. This system is already displaced southeast
of where the 00Z HREF suite indicated, building further
southeastward along the upwind propagation vectors. Have pushed
PoPs and QPF values in the western forecast area higher as an
immediate short-term fix, but should this complex linger farther
south and later into the day than progged, its remnants may serve
as a focus for renewed convective development at peak heating. The
forecast for the afternoon remains dry at the moment, but would
not be surprised if afternoon redevelopment takes place farther
south than the evening/overnight HRRR runs depict.

Saturday and Sunday: Periodic Showers and Storms

Attention then turns to the Front Range trough lifting NNE over
the ensuing 48 hours. This pulls the deeper moisture further east
into the forecast area and it is quite likely (> 70%) that a given
location will see rain at some point between Friday and Sunday.
However, the timing and location of any given storm will be tied
to nuance perturbations in the atmosphere given the lack of a
strong forcing trigger. The lifting trough rapidly dissipates as
it attempts to crest the ridge Saturday night into Sunday, leaving
the surface low orphaned and decaying through the day on Sunday.
A band of moderate rain may develop along this remnant baroclinic
zone/isentropic ascent corridor on Sunday as ridging builds to the
north.

While the threat of rain permeates the forecast from this evening
into Sunday, we are not expecting a widespread washout by any
means. Storms will likely be slow-moving, so those areas that do
find themselves under one of these cells could pick up a quick
half inch of rain (per the max QPF output from the 11.00Z HREF) in
a short amount of time.

Temperatures heading into the weekend will be slightly cooler
than what we saw midweek as clouds and showers build eastward.
Nevertheless, highs in the 70s remain on the docket for today
through Saturday. The deterministic guidance shows the storms on
Sunday playing a greater influence on the daytime temperatures and
confining highs in the 60s.

Monday - Wednesday: Drier Start to the Week

The pattern resets for the first half of next week as ridging
retrogrades westward towards the High Plains. North to northwest
flow becomes established in the process, with a potential
shortwave/surface trough ebbing through the flow on Tuesday. This
could serve as a trigger for increasing clouds and some light
showers, but on the whole the first part of the week looks to be
on the drier side.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 553 AM CDT Thu May 11 2023

An area of showers will impact KRST for a time this morning,
although mainly VFR conditions are expected. An isolated storm is
possible (20-30% chance), but a gradual weakening trend appears
likely as storms approach KRST. Otherwise, VFR conditions are
expected this afternoon/evening with SE winds up to around 10 kts.
Additional showers are possible after 12.06Z (20-30% chance) with
some guidance suggesting MVFR ceilings may try to develop from
the southwest. However, given the fairly low confidence in lower
ceilings/precip chances, will maintain a dry VFR forecast for
tonight for this update.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...Zapotocny
DISCUSSION...Skow
AVIATION...JM
Hazardous weather outlook, May 11, 9:00 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
900 AM CDT Thu May 11 2023

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-055-121800-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
900 AM CDT Thu May 11 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorm for parts of Minnesota, western Wisconsin
and Iowa today and tonight. The threat for severe weather is very
low, less than 5 percent. The main concern for parts of southeast
Minnesota and parts of northeast Iowa would be locally heavy rain
due to the slow movement and storms developing over the same area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a 30 to 50 percent chance of thunderstorms Friday
through Saturday night. The threat for severe weather looks low,
5 percent or less.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-WIZ054-061-121800-
Allamakee-Clayton-Crawford-Grant-
900 AM CDT Thu May 11 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Flooding is occurring along the Mississippi River downstream of
Lansing. Please see the latest flood statements and warnings for
details.

There is a 30 to 60 percent chance of thunderstorms today and
tonight. The threat for severe weather is very low, less than 5
percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flooding ends along the Mississippi River by this weekend.

There is a 30 to 50 percent chance of thunderstorms Friday
through Saturday night. The threat for severe weather looks low,
5 percent or less.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:53 AM CDTFlash Flood WarningARXMitchell3 hr
May 11, 10:18 AM CDTAreal Flood AdvisoryARXMitchell3 hr

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.